Thunderstorm Wind, Letcher
- When
- July 23, 2:27 PM EST
- Where
- Letcher County, Dunham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.180, -82.630
Trees were blown down near Jenkins.
Scattered strong to severe thunderstorms downed trees and produced heavy rainfall and flash flooding across portions of eastern Kentucky on July 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Scattered strong to severe thunderstorms downed trees and produced heavy rainfall and flash flooding across portions of eastern Kentucky on July 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 23, 1:57 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 257 PM EDT WED JUL 23 2014 .UPDATE... ISSUED AT 933 AM EDT WED JUL 23 2014 UPDATE TO INCREASE POPS A BIT SOONER THROUGH THE MORNING HOURS FOR DEVELOPING SHOWERS. INCLUDED THE POTENTIAL OF THUNDERSTORMS THIS MORNING AS 12Z SOUNDINGS INDICATE ENOUGH INSTABILITY TO JUSTIFY MENTIONING ONCE THE INVERSION BREAKS. OTHERWISE FRESHENED UP WORDING IN THE ZONE PACKAGE TO REMOVE MORNING WORDING AND FOG. ALSO TWEAKED AFTERNOON HIGHS JUST A BIT BASED ON DEVELOPING CONVECTION...AND TRENDS IN SKY COVER. FINALLY BROUGHT GRIDS IN LINE WITH HOURLY OBS. MORNING SOUNDINGS SHOWING DECENT ENOUGH PWATS AROUND 1.6 INCHES...AND SATELLITE SOUNDING DATA INDICATING SIMILAR VALUES OVER OUR AREA. FORECAST SOUNDINGS...PARTICULARLY THE HIGHER RESOLUTION SHORT TERM MODELS WHICH HAVE INITIALIZED BETTER THAN THE GFS...ARE ADVERTISING PWATS CLIMBING TO AROUND 1.8 INCHES THIS AFTERNOON. WITH STORM MOTION GENERALLY BELOW 10KTS THIS AFTERNOON...SOME LOCALLY HEAVY RAINFALL IS A GOOD BET. GUSTY WINDS WILL ALSO BE A POSSIBILITY WITH STRONGER THUNDERSTORMS. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 342 AM EDT WED JUL 23 2014 SURFACE ANALYSIS ACROSS THE REGION AS OF 07Z FEATURE MOSTLY CLEAR SKIES WITH SOME INCREASING CLOUD COVER OVER THE SOUTHEAST AS SOUTHERLY MOIST FLOW CONTINUES TO MOVE INTO THE AREA. THIS IS AIDED BY HIGH PRESSURE CENTERED OVER THE CAROLINAS. WITH DEW POINTS IN THE LOWER 70S ACROSS MUCH OF THE AREA AND TEMPS ONLY DROPPING TO AROUND 70 FOR LOWS...MUGGY CONDITIONS WILL CONTINUE INTO DAWN AS WELL WITH SOME FOG DEVELOPMENT IN THE VALLEYS. THIS FOG SHOULD DISSIPATE AS CLOUD COVER INCREASES DURING THE MORNING HOURS. HEADING INTO THE DAY...MODELS CONTINUE TO SHOW THE CLOSED LOW WILL CONTINUE TO MEANDER ALONG THE LA/MS GULF COAST WITH A TROUGH AXIS EXTENDING INTO THE CENTRAL APPALACHIANS AND WILL ASSIST IN SOME EARLY DEVELOPMENT TODAY OF SOME SHOWERS AND THUNDERSTORMS. THIS WILL STILL BE HINDERED WITH SOME MID LEVEL WARM AIR BUT THE CAP SHOULD BECOME BUSTED IN SOME AREAS ALONG THE COUNTIES BORDERING VIRGINIA. MEANWHILE...THE MUCH ANTICIPATED COLD FRONT WILL BEGIN TO IMPACT THE AREA INTO THIS AFTERNOON. THE INCREASED FORCING AND SOUTHWEST FLOW WILL ALLOW FOR INCREASED DEVELOPMENT DURING THE 18Z TO 00Z TIME FRAME THIS AFTERNOON INTO THE EVENING. MODEL SOUNDINGS AGREE WITH A DETERIORATING CAP THROUGH THE AFTERNOON...INCREASED LIFT...AND PWATS IN THE 1.6 INCH TO 1.8 INCH RANGE WILL RAISE SOME CONCERN FOR SOME CELLS WITH HEAVY RAINFALL AND A FEW DOWN BURSTS ACROSS THE AREA. ALSO THERE IS STILL A 5% SEVERE RISK ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING ISSUED BY SPC. SO WILL MENTION SOME STRONG STORMS IN THE HWO WITH SOME HEAVY RAIN POTENTIAL AND POSSIBLY AN ISOLATED DAMAGING WIND FROM A DOWN BURST. WILL KEEP LIKELY POPS BEGINNING THIS AFTERNOON AND INTO THE EVENING CENTERED AROUND THE FORCING FROM THE FRONT ITSELF. SINCE IT IS POSSIBLE THAT WITH THE MORNING CAP...THERE MAY NOT BE ANY DEVELOPMENT AT ALL. HEADING INTO TONIGHT...ASSISTED BY THE FRONT...PRECIP WILL CONTINUE INTO TONIGHT WITH DIMINISHING CHANCES TOWARDS DAWN AS INSTABILITY DECREASES. THE FORECAST CHALLENGE FOR THE PERIOD WILL BE HEADING INTO LATE TONIGHT AND THURSDAY. MODELS HAVE THE FRONT PUSHING THROUGH BUT THE HIGH PRESSURE TO THE EAST MAY HINDER THE APPROACH OF THE FEATURE SO BRINGING AN END TO PRECIP MAY BE A BIT LATER ON THE DAY THURSDAY SO WILL GO WITH A LOWER CHANCE BUT KEEPING CONFIDENCE RESERVED. A FEW INSTANCES OF HEAVY RAIN MAY EXIST AFTER 06Z TONIGHT BUT THE SEVERE THREAT...IF ANY SHOULD BE OVER. QUITE A COOLER AIR MASS EXISTS BEHIND THIS FRONT WITH HIGHS IN THE UPPER 70S EXPECTED ON THURSDAY...NEARLY 10 DEGREES BELOW NORMAL. SO AN UNUSUALLY OVERALL COOL JULY CONTINUES. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 257 PM EDT WED JUL 23 2014 HE LONG TERM PORTION OF THE FORECAST WILL FEATURE A MEAN TROUGH OVER THE EASTERN PART OF THE COUNTRY WITH RIDGING OVER THE WEST. THIS WILL RESULT IN SIGNIFICANTLY COOLER THAN NORMAL CONDITIONS FOR OUR AREA NEXT WEEK AS THE WESTERN RIDGE AMPLIFIES AND THE EASTERN TROUGH DEEPENS. SURFACE HIGH PRESSURE WILL BUILD INTO THE OH VALLEY ON FRIDAY BRINGING FAIR MILD WEATHER TO END THE WORK WEEK. HOWEVER RAIN CHANCES WILL RETURN AS A WARM FRONT APPROACHES FRIDAY NIGHT INTO SATURDAY. THE REMAINS OF A POSSIBLE MCS MAY APPROACH THE NW PART OF THE FORECAST AREA BY EARLY SATURDAY MORNING AND WILL INTRODUCE SLIGHT CHANCE RAIN PROBABILITIES IN THE NW PART OF THE FORECAST AREA AFTER 06Z ON SATURDAY. THE WEEKEND LOOKS TO BE UNSETTLED AS THE REMAINS OF THE RETURNING WARM FRONT BECOME STATIONARY AND LINGER IN THE AREA...AND THEN A COLD FRONT APPROACHES ON SUNDAY. THIS WILL REQUIRE SHOWER AND THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE WEEKEND. BY LATE IN THE WEEKEND THE OVERALL UPPER AIR FLOW WILL BEGIN A SIGNIFICANT AMPLIFICATION WITH MAJOR DEEPENING OF THE EASTERN NORTH AMERICAN TROUGH AND AMPLIFICATION OF THE WESTERN RIDGE. THIS PROCESS WILL BEGIN AS AN UPPER LOW MOVES FROM SOUTH CENTRAL CANADA ON SATURDAY INTO THE GREAT LAKES REGION BY SUNDAY NIGHT. AT THE SURFACE THIS WILL RESULT IN A SIGNIFICANT COLD FRONT DRIVING SOUTH ACROSS KY LATE IN THE WEEKEND. WHILE EXACT TIMING OF THE FRONTAL PASSAGE IS STILL UNCERTAIN...IT APPEARS AT THIS TIME THE FRONT WILL MOVE SOUTH OF THE AREA BY MONDAY MORNING. THE BEST CHANCE FOR STRONG STORMS DURING THE COMING WEEKEND LOOKS TO BE FROM SUNDAY INTO SUNDAY EVENING WITH THE APPROACH OF THE COLD FRONT FROM THE NORTHWEST. WITH THE UNUSUALLY DEEP TROUGH IN THE EAST...NOTED BY WPC TO HAVE HEIGHTS APPROACHING 3 STANDARD DEVIATIONS BELOW NORMAL IN THE OH VALLEY AND APPALACHIANS...MUCH COOLER THAN NORMAL CONDITIONS WILL PREVAIL INTO THE MIDDLE OF NEXT WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 730 AM EDT WED JUL 23 2014 LOCALIZED MVFR AND IFR VISIBILITIES IN FOG EXISTED EARLY THIS MORNING...INCLUDING AT SME. VISIBILITIES WILL IMPROVE QUICKLY THROUGH 14Z WITH VFR CONDITIONS PREVAILING INTO THE AFTERNOON. A COLD FRONT APPROACHING FROM THE NORTHWEST WILL RESULT IN INCREASING CLOUDS AND THEN NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON. COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD INCREASE CONSIDERABLY AFTER 20Z...WITH MAINLY ISOLATED TO SCATTERED STORMS IN THE LATE MORNING AND EARLY AFTERNOON. THE COLD FRONT WILL MOVE SOUTH OF THE AREA BETWEEN 06Z AND 12Z ON THURSDAY. HOWEVER...AFTER THUNDERSTORMS AND RAIN MOVE OUT OF THE AREA TONIGHT...LOW CLOUD AND FOG IS EXPECTED TO RESULT IN IFR TO MVFR CONDITIONS INTO EARLY THURSDAY MORNING. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RAY SHORT TERM...SHALLENBERGER LONG TERM...SBH AVIATION...SBH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 914 AM EDT WED JUL 23 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 914 AM EDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS A SLOW MOVING COLD FRONT CROSSES THE AREA. SOME STORMS MAY BECOME STRONG AND PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS...MAINLY THIS AFTERNOON AND INTO THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY IN THE MORNING AS A COLD FRONT EXITS THE AREA. THUNDERSTORMS WILL ALSO BE POSSIBLE AT TIMES FROM FRIDAY NIGHT INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAINS OR FLOODING THIS AFTERNOON AND TONIGHT. SHALLENBERGER/GREIF/RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 219 PM EDT WED JUL 23 2014 KYZ044-051-231845- BATH-FLEMING- 219 PM EDT WED JUL 23 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245 PM EDT WEDNESDAY AFTERNOON... NORTHWESTERN BATH AND CENTRAL FLEMING. AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BETHEL...OR 15 MILES NORTHWEST OF OWINGSVILLE...MOVING EAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BETHEL AROUND 230 PM EDT...SHERBURNE AROUND 235 PM EDT...PEBBLE AROUND 240 PM EDT...ODESSA AROUND 245 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 244 PM EDT WED JUL 23 2014 KYZ118-120-231930- LETCHER-PIKE- 244 PM EDT WED JUL 23 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330 PM EDT WEDNESDAY AFTERNOON... NORTHEASTERN LETCHER AND SOUTHWESTERN PIKE. AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EHKHORN MINE...OR 11 MILES NORTHEAST OF WHITESBURG...MOVING SOUTHEAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MCROBERTS AROUND 250 PM EDT...POTTERS FORK AROUND 255 PM EDT...BEEFHIDE AROUND 300 PM EDT...PAYNE GAP AROUND 305 PM EDT...JENKINS AROUND 310 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
The Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
3 thunderstorm wind, 3 flash flood, 1 flood. Local standard time, as filed.
Trees were blown down near Jenkins.
Several trees were blown down along Hwy 931 north, 931 south, and along Hwy 2035.
Urban flooding was reported in Whitesburg.
A tree was blown down between mile markers 8 and 9 on Hwy 1249.
Water up to a foot and a half deep covered Hwy 541 near the Kentucky Mountain Bible College.
Two to 3 feet of water was running across Pongo-Billows Rd and Hwy 1956.
Flash flooding occurred along Hwy 1081 in the Mine Fork and Flat Fork communities. Roads had to be closed as a result of the flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529876, 529877, 529875, 529878, 529872, 529873, 529874.